Hail, Rockingham
- When
- June 9, 3:05 PM EST
- Where
- Rockingham County, Bridgewater
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.380, -78.970
Nickel size hail was reported in Bridgewater.
A cold front approached the area on the 9th. Ahead of the front, warm and humid air led to unstable conditions.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front approached the area on the 9th. Ahead of the front, warm and humid air led to unstable conditions. The instability combined with the boundary and an upper-level disturbance to trigger showers and thunderstorms on the afternoon and evening hours of the 9th. Some thunderstorms became severe, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 9, 2:10 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT TUE JUN 9 2009
.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE INTO THE MID-ATLANTIC REGION TODAY.
SEVERAL DISTURBANCES WILL MOVE ALONG THIS FRONTAL BOUNDARY...
KEEPING UNSETTLED CONDITIONS CAN BE EXPECTED PERIODICALLY THROUGH
THE REST OF THE WORK WEEK. HIGH PRESSURE WILL BUILD OVER THE AREA
LATER FRIDAY AND INTO SATURDAY.
&&
.NEAR TERM /TONIGHT/...
THIS EVENG WL LKLY BE VERY ACTIVE - ESPECIALLY DURG LATE AFTN AND
EARLY EVE HRS. LN HAS FORMED...IS MOVG INTO THE NWRN CWA...INTO A
HIGH CAPE ENVIRONMENT. WATCHES FOR BOTH SVR AND FLSH FLD IN EFFECT
FOR MUCH OF THE EVENING HRS. AS MENTIONED IN ERLR DSCN IM
CONCERNED ABT FLSH FLDG IN THE DC METRO ESPECIALLY GIVEN THERE
WERE WATER RESCUES THIS MRNG.
OVRNT LOWS IN MU60S XCPT L60S IN HIGHLANDS.
&&
.SHORT TERM /WEDNESDAY/...
W/ ALL THE WX THAT HAS BEEN GOING ON HV NOT SPENT A LOT OF TIME ON
THE MDLS...BUT FM WHAT I SEE..AND MMRCL GUIDNC INDICATES THAT WED
SHOULD BE THE QUIET DAY IN BTWN TDA AND THURS. WK TROF OVR AREA
TNGT WL MOVE OFF THE CST WED LVG AREA IN A SORT OF COL RGN. BEST
CHC OF CNVCTN WL BE OROGRAPHICALLY DRIVEN IN THE AFTN...PSBLY
DRIFTING E LATE WED.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THROUGH THE REST OF THE WORK WEEK...NO TIME PERIOD CAN BE RULED OUT
FOR CONVECTION...DAYTIME/OVERNIGHT/EARLY MRNG ARE ALL ELIGIBLE FOR
SUCH ACTIVITY THAT IS OCCURRING NOW OR THAT OCCURRED EARLIER THIS
MRNG. WITHOUT AN ACTUAL COLD FRONT TO SLIDE THRU THE REGION AND PUSH
OF SUBSIDENCE...THE AREA IS JUST GOING TO STAY MOIST /VERY MOIST/
AND UNSTABLE. CERTAINLY ONGOING STORMS AREN/T EXPECTED...BUT ANY
WEAK SFC BOUNDARY...LEE TROF AND LOW LEVEL VORT AXIS WILL KICK-UP
SCATTERED STORMS...LINE SEGMENTS AND OTHER CONVECTIVE ELEMENTS
DEPENDING ON THE MODE OF WHATEVER FEATURE IS BEHIND THE FORCING. AS
OF THE 12Z MODEL RUNS...THURSDAY /ALL DAY MORNING TO NIGHT/ LOOKS
ACTIVE /MUCH LIKE TODAY/. IT APPEARS THAT LINES OF ONGOING STORMS
WILL BE PUSHING ACROSS THE AREA OVERNIGHT WED NIGHT INTO EARLY
THURS...THEN POSSIBLY A BRIEF PERIOD OF RECOVERY TIME DURING THE
REMAINDER OF THE MRNG ANOTHER ROUND FOR THE AFTN/EVNG HRS. THE
NEARLY ZONAL FLOW AND LEE TROF DEVELOPING FROM THE PSEUDO-COLD
FRONTAL PASSAGE OVERNIGHT WILL KEEP THE AREA UNSTABLE ON FRIDAY FOR
YET ANOTHER POSSIBILITY FOR TSTMS ON FRIDAY AFTN. TEMPS THRU THE
EXTENDED WILL LIKELY TOP OUT IN THE M/U80S EACH DAY THRU THE END OF
THE WEEK AND INTO EARLY NEXT WEEK.
THEN THE MID LEVEL TROF DIPS DOWN INTO THE CAROLINAS THIS WEEKEND
AND WILL LIKELY KEEP THE AREA DRY INTO EARLY NEXT WEEK...EXCEPT THE
MAIN FEATURE TO MONITOR WILL BE THE SUBSEQUENT TROF AXIS THE SLIDES
DOWN THE CNTRL APLCNS INTO NEXT MONDAY. THIS FEATURE MAY BECOME A
CLOSED UPPER LOW OFF THE CAROLINA COAST AND KEEP THE AREA IN AN AREA
OF ACTIVITY /OR INACTIVITY/ FOR THE MID ATLC DEPENDING ON WHERE THIS
FEATURE SETS-UP.
&&
.AVIATION /THIS EVE THROUGH SUNDAY/...
CNVCTN LKLY AT ALL TAF SITES DURG THE 20-24Z TIMEFRAME. VERY HVY
RAINS COULD REDUCE VSBYS BRIEFLY TO LIFR LVLS. AFTR MDNGT PTCHY
DENSE FOG IS PSBL.
MORE CHANCES OF TSTMS EACH DAY THRU FRIDAY. SOME OF THIS ACTIVITY
MAY EVEN DEVELOP AND MOVE ACROSS THE REGION DURING THE OVERNIGHT HRS
/BOTH WED NIGHT AND THURS NIGHT/. OTHERWISE...VFR CONDITIONS W/
SCATTERED BANDS OF MID CLOUD DECKS. THE WEEKEND LOOKS FAIRLY QUIET
WX-WISE.
&&
.MARINE...
WINDS BLO SCA VALUES TNGT/WED. BUT TSTMS LKLY WL EFFECT THE WATERS
THIS EVENING.
SCA CONDITIONS NOT LIKELY THRU THE END OF THE WEEK...THO A COUPLE OF
PERIODS OF SLY CHANNELING ARE EXPECTED EACH AFTN ACROSS THE BAY.
OTHERWISE SCATTERED TSTMS EXPECTED WED NIGHT AND INTERMITTENTLY THRU
FRI EVNG...W/ A QUIET WEEKEND POSSIBLE AS THIS ACTIVE WX MOVES DOWN
ACROSS CAROLINAS SAT/SUN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR MDZ003>006-
009>011-013-501-502.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ021-
025>031-036>042-050>056.
WV...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR WVZ050>055-
501>504.
MARINE...NONE.
&&
PRODUCTS...WOODY/GMSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 219 PM EDT TUE JUN 9 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 101330- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 219 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE AREA. A FLASH FLOOD WATCH HAS BE ISSUED ALONG THE I-95 CORRIDOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS CAN BE EXPECTED THURSDAY. THERE MAY BE A RISK OF SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-101330- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 219 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE AREA. A FLASH FLOOD WATCH HAS BE ISSUED FOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS CAN BE EXPECTED THURSDAY. THERE MAY BE A RISK OF SEVERE WEATHER DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT TUE JUN 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 1 SSE LONG MEADOW 39.68N 77.71W
06/09/2009 M0.75 INCH WASHINGTON MD TRAINED SPOTTER
&&
STRONGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT TUE JUN 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL KIRBY 39.18N 78.73W
06/09/2009 M1.75 INCH HAMPSHIRE WV PUBLIC
&&
STRONGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT TUE JUN 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL HAGERSTOWN 39.64N 77.72W
06/09/2009 E1.00 INCH WASHINGTON MD TRAINED SPOTTER
&&
LEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT TUE JUN 09 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 2 NNW MARTINSBURG ARPT 39.42N 77.99W
06/09/2009 E1.00 INCH BERKELEY WV TRAINED SPOTTER
QUARTER SIZE HAIL
&&
JRKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 PM EDT TUE JUN 9 2009 DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ041-042-052>055-057- 092200- DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-FAUQUIER-LOUDOUN- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-KING GEORGE- INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER... GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF... ST MARYS CITY...LEESBURG...MANASSAS...MANASSAS PARK...FAIRFAX... ALEXANDRIA...FALLS CHURCH 400 PM EDT TUE JUN 9 2009 ...STRONG THUNDERSTORMS WILL MOVE THROUGH THE METRO AREA... A LINE OF STRONG THUNDERSTORMS WILL CROSS THE WASHINGTON AND BALTIMORE METRO AREAS DURING THE LATE AFTERNOON AND EARLY EVENING. SEVERAL OF THESE STORMS WILL PRODUCE PENNY TO NICKEL SIZE HAIL AND 35 MPH WIND GUSTS. THE STRONGEST OF TODAY STORMS WILL BE EVEN MORE SEVERE AND WILL PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. FLOODING RAINS ARE ALSO A THREAT WITH THESE STORMS. THE LINE IS EXPECTED TO MOVE INTO THE NORTHERN AND WESTERN WASHINGTON AND BALTIMORE SUBURBS BETWEEN 4:30 PM AND 6:30 PM. IT SHOULD CROSS WASHINGTON AND BALTIMORE BETWEEN 6 AND 7... AND THEN MOVE INTO FREDERICKSBURG AND SOUTHERN MARYLAND BETWEEN 7 AND 9 TONIGHT. A SEVERE THUNDERSTORM WATCH AND FLASH FLOOD WATCH ARE BOTH IN EFFECT FOR THE ENTIRE METRO AREA UNTIL 9 PM. BE READY TO ACT AND MOVE TO SHELTER IF WARNINGS ARE ISSUED FOR YOUR AREA. DO NOT DRIVE ACROSS AREAS WHERE WATER IS CROSSING THE ROAD...AND BE WARY OF DRIVING INTO LOW AREAS. STRONG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 405 PM EDT TUE JUN 9 2009 MDZ007-092045- HARFORD MD- 405 PM EDT TUE JUN 9 2009 ...STRONG THUNDERSTORMS TO AFFECT HARFORD COUNTY... AT 405 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DARLINGTON...MOVING EAST AT 10 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE ABERDEEN AND HAVRE DE GRACE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. BJL
The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
23 hail, 4 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported in Bridgewater.
Penny size hail was reported near Bridgewater.
Nickel size hail was reported near Clear Brook.
Penny size hail was reported near New Hope.
Penny size hail was reported near Boyce.
Penny size hail was reported near Woodstock.
Nickel size hail was reported near Bethel.
Trees were down near Linden.
Quarter size hail was reported near Crimora.
Nickel size hail was reported about four miles southeast of Hawkinstown.
Penny size hail was reported near Lucketts.
Penny size hail was reported about three miles south of Crimora.
Nickel size hail was reported in Luray.
Penny size hail was reported in Luray.
Nickel size hail was at the intersection of US 211 and US 340.
Nickel size hail was reported near Crozet.
Nickel size hail was reported near Crozet.
Quarter size hail was reported on Interstate 64.
Nickel size hail was reported near Turnbull.
Several trees were down on Opal and Spring Roads.
Penny size hail was reported near Lucketts.
Two trees were down on Route 29.
A roof was blown off a house and powerlines were down on cars near Woodbridge. A tree also fell along Martin Kings Road.
Quarter size hail was reported near Covesville.
Penny size hail was reported near Tye River.
Penny size hail was reported near Brokenburg.
Penny size hail was reported near Warminster.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180800, 180802, 180804, 180803, 180805, 180809, 180807, 180925, 180810, 180808, 181402, 180811, 180813, 180814, 180816, 180919, 181408, 180920, 180812, 180926, 181404, 180928, 180927, 180922, 180923, 180921, 180924.